Alert archive / New Jersey / Areal Flood Warnings in 2025

Areal Flood Warning 9, NWS Philadelphia/Mount Holly

May 16, 2025Hunterdon County, Somerset County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at May 16, 2025, 2:24 PM EDT for Hunterdon County, Somerset County, New Jersey. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2025, 2:24 PM EDT (18:24 UTC)
Expired
May 16, 2025, 3:58 PM EDT
In force
94 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Hunterdon County, NJ, Somerset County, NJ

The radar

The Philadelphia radar (KDIX), 68 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WGUS41 KPHI 161824
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
224 PM EDT Fri May 16 2025

NJC019-035-162230-
/O.NEW.KPHI.FA.W.0009.250516T1824Z-250516T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hunterdon NJ-Somerset NJ-
224 PM EDT Fri May 16 2025

...FLOOD WARNING IN EFFECT UNTIL 630 PM EDT THIS EVENING...

* WHAT...Flooding caused by excessive rainfall is expected.

* WHERE...A portion of northern New Jersey, including the following 
  counties, Hunterdon and Somerset.

* WHEN...Until 630 PM EDT.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 222 PM EDT, gauge reports indicated flooding was ongoing
    across portions of the warned area.
  - For Neshanic at Reaville:
    At 2:15pm the stage was 6.71 feet.
    Flood Stage is 6.5 feet.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

&&

LAT...LON 4048 7474 4045 7481 4047 7490 4050 7489
      4048 7481 4050 7477


$$

Kruzdlo
1 follow-up statement
618 
WGUS81 KPHI 161958
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
358 PM EDT Fri May 16 2025

NJC019-035-162008-
/O.CAN.KPHI.FA.W.0009.000000T0000Z-250516T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hunterdon NJ-Somerset NJ-
358 PM EDT Fri May 16 2025

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for Southwestern Somerset and East 
Central Hunterdon Counties.

Flooding has ended or continues to recede. Please continue to heed 
remaining road closures if you encounter any.

&&

LAT...LON 4048 7474 4045 7481 4047 7490 4050 7489
      4048 7481 4050 7477


$$

Kruzdlo

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at May 16, 10:11 AM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, May 16, 10:11 AM EDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1011 AM EDT Fri May 16 2025

.SYNOPSIS...
A warm front lifts north across the area this morning. Periods of
showers, thunderstorms, and humidity continue through Saturday ahead
of a strong cold front that passes through late Saturday afternoon
into Saturday evening. High pressure builds into the area on Sunday
and persists into Tuesday before another period of unsettled weather
returns Wednesday into Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1010 AM...A Severe Thunderstorm Watch is now in effect for most
of the region. See the previous discussion below for details.

Previous discussion from 9:40am...The morning fog is beginning
to mix out from south to north as a warm front inches northward
this morning. An MCS located now along the Susquehanna River
Valley and pushing ESE. Concern is now growing that as the warm
front lifts northward, the warm sector will intersect with the
MCS, helping reinvigorate the cluster of storms and increase
their severe potential. The associated outflow boundary from the
MCS is also beginning to trigger off some convection, forming a
broken line from Harrisburg to DC, providing another area of
lift to form additional thunderstorms. The area of interest at
this time is extreme southeast PA, mainly south of the PA
turnpike, into the Delmarva Peninsula. Severe parameters will be
present, with CAPE values increasing to 1000+ j/kg with bulk
shear values around 35 to 40 knots. Damaging winds and large
hail look to be the biggest threats but a brief tornado or two
cannot be ruled out. Finally, given how wet it's been and that
these storms will be capable of producing very heavy downpours,
localized flooding will also be possible.

As we get further into the day Friday towards the afternoon and
early evening, the forecast becomes a little more uncertain.
Following the initial round of showers/storms with the MCS
there are indications that more scattered convection develops as
we go through the afternoon. This later convective development
could on the one hand be aided by residual boundaries from the
earlier convection but could also be mitigated if the MCS takes
longer to move through since this would give the atmosphere less
time to recover. Otherwise, the morning fog will have been
broken up with the first round of convection moving through and
we may even see some sunny breaks or partial sunshine for a time
in the afternoon. But again, this could fuel convective
redevelopment and this second round of storms could also be
severe. It will be a warm and very humid day with highs
generally ranging from the mid to upper 70s north to the low to
mid 80s south. Right near the shore though it will be a bit
cooler.

For Friday night, there may still be some convection ongoing into
the evening but this should diminish with time leading to another
brief lull. Once again, there could be some low clouds, mist, and
fog that form due to the continuing moist environment. The action
won't be over though because by later Friday night the main slug
of energy more directly associated with low will be approaching
and this could bring another MCS into the area sometime either
overnight Friday night or Saturday morning. There remains a lot
of uncertainty on this though. Otherwise, it will be a mild,
muggy night with lows mainly in the 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Mid/upper level low over the Great Lakes will pivot east on Saturday
as a vigorous shortwave tracks across the Mid-Atlantic with
northwest flow developing in its wake on Sunday. At the surface, an
area of low pressure will slide across Ontario/Quebec by Saturday
night before meandering near Nova Scotia on Sunday. A strong cold
front will pass through the area late Saturday afternoon into
Saturday night.

To start out Saturday, a MCS originating from the lower Ohio Valley
is progged to approach our area on Saturday morning. The overall
nature of this feature depicted by the latest CAM guidance is that
it will be decaying or even dissipate as it approaches our area. A
few showers and thunderstorms may be possible through the morning
hours especially north and west, but since this feature is mesoscale
driven, it's very difficult to depict where this feature may be come
Saturday morning. Skies should be partly to mostly cloudy through
the morning however, before clearing out by early afternoon.
Temperatures will climb into the 80s for most areas with dew points
in the low to mid 60s making it feel quite uncomfortable outside.
The cold front will continue to make its way east through the
afternoon where isolated to scattered thunderstorms will re-develop
by the afternoon. In addition to the better forcing, we'll have
MLCAPE values around 1000-1500 J/kg, DCAPE around 900 J/kg, and
modest shear as indicated by point forecast soundings. These
parameters will support damaging winds being the primary concern and
possibly some severe hail. A brief tornado also cannot be ruled out
as some low level shear will be in place. This is in line with the
Storm Prediction Center which keeps the entire area in a Slight Risk
(Level 2/5). Unfortunately, this threat is conditional and entirely
dependent on the morning MCS and how it evolves, so the forecast may
vary significantly by this time tomorrow. Nonetheless, the cold
front will push off the coast by Saturday night and the threat for
storms wanes in addition to the loss of daytime heating.

Sunday is looking like the better half of the weekend as tranquil
weather returns with the upper trough moving further east. Partly to
mostly cloudy skies are expected with dry conditions and lower
humidity. Perhaps an isolated shower is possible north and west, but
general thinking is most of the area will stay dry. The one thing to
note is winds will increase as diurnal mixing occurs as the area
lies wedged between systems resulting in a tightening pressure
gradient. Wind gusts up 30-35 mph will be possible. Gusts will
diminish into Sunday night under mostly clear skies. Despite the
windy conditions, high temperatures should mainly be in the 70s
(with 60s in the Poconos).

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
By Monday, low pressure over the Canadian Maritimes will begin to
move further east into the North Atlantic. At the same time, high
pressure will settle over the Mid-Atlantic before moving offshore on
Tuesday. Aloft, the area will be situated under northwest flow in
wake of exiting upper trough. All in all, a tranquil weather period
is in store with mostly clear skies, light winds and dry weather.

By Tuesday night and through the middle of the week, our attention
will turn to our next weather system which will take aim at the
area. Global and ensemble guidance both feature a deep upper trough
moving into the Great Lakes/Northeast region around the middle of
the week with a potential coastal low developing before moving up
towards New England. This would indicate another period of unsettled
weather with periods of rain starting as early as Tuesday night,
and more so on Wednesday and Thursday. Still quite a ways out from
this potential, so have generally stuck with NBM guidance and capped
rain chances at chance (~30-50%).

In terms of temperatures, we'll encounter temperatures around
average on Monday, before dipping below average for Tuesday through
Thursday as the area remains situated within the deep upper
trough.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...Restrictions to IFR/LIFR fore most sites to start the
day then some improvement to MVFR expected between 14-17Z.
However, around this time there will be a complex of showers and
storms moving through as it moves in from the west but still
some uncertainty on the details including how strong it will be
at this time. Winds light and variable early in the day becoming
SW 5 to 10 knots in the afternoon. There could be some
additional showers/storms that form in the mid to late
afternoon. Moderate confidence.

Tonight...Any showers/storms diminish through the evening with
with the potential for low cigs and low visbys once again due to
stratus, mist and fog. Low MVFR or IFR appears likely. More
showers and storms could move in late. S to SW winds around 5
knots. Low confidence.

Outlook...

Saturday through Saturday night...Primarily VFR expected. Scattered
showers and thunderstorms likely, especially during the afternoon
and early evening. Any shower or thunderstorm may cause temporary
sub-VFR conditions, gusty winds and/or visibility restrictions.

Sunday through Tuesday...VFR. Gusty winds up to 25-30 kt possible on
Sunday. Otherwise, no significant weather expected.

&&

.MARINE...
Areas of dense fog over the waters likely to be an issue through the
first half of Friday. Beyond this time, increasing chances for
showers/storms over the waters in the afternoon. Generally sub SCA
except any storms could produce locally strong winds.

The risk for some showers/storms over the waters continues Friday
night along with the potential for low visbys due to fog.

Outlook...

Saturday through Saturday night...No marine headlines expected.

Sunday through Sunday night...SCA conditions possible due to wind
gusts up to 25 kt.

Monday through Tuesday...No marine headlines expected.

&&

.TIDES/COASTAL FLOODING...
The Coastal Flood Advisory for northwestern Burlington and lower
Bucks Counties has been extended until 8 AM Saturday. Minor
coastal flooding is expected with the early morning high tide
this morning and on Saturday. It's possible minor coastal
flooding may occur on Sunday as well, where further extensions
may be needed.

For areas of the lower tidal Delaware River near Philadelphia
may encounter spotty minor coastal flooding through Saturday,
but should fall short of advisory levels.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Coastal Flood Advisory until 8 AM EDT Saturday for PAZ106.
NJ...Coastal Flood Advisory until 8 AM EDT Saturday for NJZ019.
DE...None.
MD...None.
MARINE...Dense Fog Advisory until noon EDT today for ANZ430-431-450>455.

&&

SYNOPSIS...DeSilva/Hoeflich
NEAR TERM...Fitzsimmons/MJL
SHORT TERM...DeSilva
LONG TERM...DeSilva
AVIATION...DeSilva/Fitzsimmons
MARINE...DeSilva/Fitzsimmons
TIDES/COASTAL FLOODING...

In the hours before

Local storm report, May 16, 1:48 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
148 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     Flash Flood      1 E Schwenksville       40.26N 75.44W
05/16/2025                   Montgomery         PA   Other Federal

            SWVP1 went into flood stage.

&&

Hoeflich
Local storm report, May 16, 2:06 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
206 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     Marine Tstm Wind 1 ENE Avalon            39.10N 74.71W
05/16/2025  M47 MPH          ANZ453             NJ   Mesonet

            Avalon 21st street mesonet reported a 47 MPH
            gust.

&&

Hoeflich
Local storm report, May 16, 2:10 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
210 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     Tstm Wnd Dmg     2 S Dennisville         39.17N 74.81W
05/16/2025                   Cape May           NJ   Fire Dept/Rescue

            Wires down on Gravel Hole Road and Holly
            Glen Lane. Wires sparking. Time estimated
            from radar.

&&

Hoeflich
Local storm report, May 16, 2:12 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
212 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     Tstm Wnd Dmg     Monroe Twp              39.69N 75.03W
05/16/2025                   Gloucester         NJ   911 Call Center

            Trees and wires down throughout the area.
            Time estimated from radar.

&&

ZC
Local storm report, May 16, 2:14 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
214 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     Tstm Wnd Dmg     Washington Twp          39.76N 75.10W
05/16/2025                   Gloucester         NJ   911 Call Center

            Trees and powerlines down. Time estimated
            from radar.

&&

ZC
Local storm report, May 16, 2:15 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
215 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Hail             Avalon                  39.10N 74.72W
05/16/2025  E1.75 Inch       Cape May           NJ   Amateur Radio

            Hail up to the size of golf ball. Time
            estimated from radar.

&&

NG

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:30 PM EDTMarine Dense Fog AdvisoryPHI15 hr
May 15, 9:34 PM EDTDense Fog AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 10 more12 hr
May 16, 11:16 AM EDTSevere Thunderstorm WarningPHICamden, Gloucester59 min
May 16, 11:32 AM EDTFlash Flood WarningPHIBurlington, Camden, Gloucester, Mercer, Salem4 hr
May 16, 11:41 AM EDTSpecial Marine WarningPHI49 min
May 16, 11:46 AM EDTSevere Thunderstorm WarningPHICumberland, Gloucester, Salem59 min
May 16, 12:20 PM EDTSevere Thunderstorm WarningPHICamden, Cumberland, Gloucester, Salem40 min
May 16, 12:22 PM EDTTornado WarningPHICumberland, Salem23 min
May 16, 12:31 PM EDTFlash Flood Warning Considerable damage threatPHICamden, Gloucester4 hr
May 16, 12:42 PM EDTTornado WarningPHIAtlantic, Cape May, Cumberland48 min
May 16, 12:45 PM EDTTornado WarningPHIAtlantic, Camden, Gloucester30 min
May 16, 12:47 PM EDTFlash Flood Warning Considerable damage threatPHIBurlington, Camden, Gloucester, Salem4 hr
May 16, 12:49 PM EDTSevere Thunderstorm Warning Considerable damage threatPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 1 more56 min
May 16, 12:51 PM EDTSpecial Marine WarningPHI114 min
May 16, 12:52 PM EDTTornado WarningPHIAtlantic, Camden, Gloucester23 min
May 16, 1:26 PM EDTSevere Thunderstorm WarningPHICape May, Cumberland49 min
May 16, 1:28 PM EDTFlash Flood WarningPHIBurlington, Ocean3 hr
May 16, 1:32 PM EDTSpecial Marine WarningPHI88 min
May 16, 1:36 PM EDTFlash Flood Warning Considerable damage threatPHIAtlantic, Cape May, Ocean3 hr
May 16, 1:58 PM EDTSevere Thunderstorm WarningPHICape May32 min
May 16, 2:01 PM EDTSpecial Marine WarningPHI86 min
May 16, 6:31 PM EDTSpecial Marine WarningPHI119 min
May 16, 6:35 PM EDTSevere Thunderstorm Warning Considerable damage threatPHICape May, Cumberland, Gloucester, Salem70 min

Nearby

Areal Flood Warnings in New Jersey, 2025Every areal flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.